Updated: 12/20/2019

Metoclopramide

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
2
0
0
100%
0%
Evidence
7
0
0
Topic
Snapshot
  • A 56-year-old woman with a past medical history of hypertension and 3 cesarean sections presents to the emergency room for abdominal pain, abdominal distention, and nausea. In the emergency room, she has 2 episodes of nonbloody nonbilious emesis. An abdominal radiograph shows dilated loops of small bowel, suggestive of a small bowel obstruction. A nasogastric tube is inserted for gastric decompression. She requests an anti-emetic and reports that metoclopramide has helped significantly in the past. Her physician however chooses to avoid metoclopramide as it is pro-kinetic and not a good choice in small bowel obstruction.
Introduction
  • Drugs
    • metoclopramide
  • Mechanism of action
    • dopamine (D2) receptor antagonist, which increases upper gastrointestinal motility, contractility, and lower esophageal sphincter tone, causing increased gastric emptying 
      • pro-kinetic
  • Clinical use
    • diabetic gastroparesis
    • post-surgical gastroparesis
    • anti-emesis
    • gastro-esophageal reflux disease (GERD)
  • Adverse effects
    • extrapyramidal symptoms
      • tardive dyskinesia
      • parkinsonism
      • dystonia
      • akathisia
      • treat immediately with diphenhydramine and benztropine
    • restlessness
    • drowsiness
    • fatigue
    • diarrhea
    • contraindications
      • small bowel obstruction
      • Parkinson disease

References

Please rate topic.

Average 5.0 of 1 Ratings

Questions (2)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M2.GI.16.4680) A 54-year-old male with a history of hypertension, coronary artery disease status post 3-vessel coronary artery bypass surgery 5 years prior, stage III chronic kidney disease and a long history of uncontrolled diabetes presents to your office. His diabetes is complicated by diabetic retinopathy, gastroparesis with associated nausea, and polyneuropathy. He returns to your clinic for a medication refill. He was last seen in your clinic 1 year ago and was living in Thailand since then and has recently moved back to the United States. He has been taking lisinopril, amlodipine, simvastatin, aspirin, metformin, glyburide, gabapentin, metoclopramide and multivitamins during his time abroad. You notice that he is constantly smacking his lips and moving his tongue in and out of his mouth in slow movements. His physical exam is notable for numbness and decreased proprioception of feet bilaterally. Which of the following medications most likely is causing his abnormal movements?

QID: 107290
1

Aspirin

0%

(0/0)

2

Amlodipine

0%

(0/0)

3

Gabapentin

0%

(0/0)

4

Glyburide

0%

(0/0)

5

Metoclopramide

0%

(0/0)

M 6 E

Select Answer to see Preferred Response

Evidence (7)
EXPERT COMMENTS (5)
Private Note